Arizona, 2021

Heavy Snow and Winter Weather in Arizona, January 25 to 26, 2021

January 25 to 26, 2021 · NWS PSR · 5 events in 5 counties and zones

An abnormally strong and cold weather system impacted the Desert Southwest during late January. The storm produced significant snowfall for elevations above 3,500-4,000 feet over the course of the two days, mainly north and east of the Phoenix area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An abnormally strong and cold weather system impacted the Desert Southwest during late January. The storm produced significant snowfall for elevations above 3,500-4,000 feet over the course of the two days, mainly north and east of the Phoenix area. This led to the closures of US-60 between Globe and Show Low and SR-87 between Bush Highway and Payson. Following the passage of a cold front and squall line through south-central AZ, midday on the 25th, snow levels briefly crashed to as low as 1500-2000 feet. This resulted in light snow/graupel accumulations at these lower elevations which included the Wickenburg area and foothill regions just north and east of the Phoenix metro area. Mixed precipitation (rain, some snowflakes, graupel, and small hail) was also reported across the Phoenix metro, with some accumulating small hail or graupel. This created a large media interest across the Phoenix area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 25, 10:40 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 25, 10:40 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 AM MST Mon Jan 25 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
An active weather pattern continues today through tomorrow as a
storm system will bring another round of rain and thunderstorms,
high elevation snowfall, and much colder temperatures over the next
several days. This system will also be much windier and colder.
Below normal temperatures are expected through at least next weekend
with freezing conditions likely Wednesday morning.

&&

.DISCUSSION...
Radar is relatively quiet early this morning, compared to yesterday,
with isolated light showers still passing over portions of the south-
central AZ, as well as some light elevated showers in southwest AZ.
Objective analysis and satellite show the shortwave that drove the
showers and storms yesterday has already pushed into Colorado and
our region is generally under brief subsidence aloft, between the
departed system and our next, much colder, weather system.

The next shortwave, with anomalously low heights, is rapidly
descending along the California spine with showers already pushing
inland and very breezy conditions on the windward side of the SoCal
mountains. Objective analysis shows potential vorticity is also
already pressing east over our CWA. Given the antecedent low-level
moisture, shower activity will likely quickly flourish again,
initially in the orographically favored areas north and east of
Phoenix. There is strong model consensus among CAMs indicating
strong vorticity-forced ascent will then give way to a developing
pre-frontal line of showers and thunderstorms around or just after
sunrise across southeastern California. 00Z HREF suggests this line
will become progressively more organized as it pushes east through
the day with probabilities of greater than 40 dBZ echoes and at
least 50 J/kg of MUCAPE upwards of 90% by the time the line reaches
western Maricopa county. Sufficient deep layer shear of 40 to 50 kt
will be present and insolation yielding a few hundred joules of CAPE
is suggested by most CAMs. The latest runs of the HRRR also suggests
sfc-3 km CAPE in excess of 100 J/kg is possible. Considering this
and the shear profile, would not be surprised to see a few stronger
segments along the convective line, possibly even isolated severe
depending on the amount of instability. The primary impact from any
storm later today will be strong winds. A strong, 40-45 kt, low
level gradient wind field is expected today and the convective
showers and storms could easily push these winds down to the
surface. Other impacts will be heavy rain, lightning, and small hail
with larger than pea size possible in the stronger storms.

As mentioned, a very strong gradient wind field will develop across
the region today as the shortwave punches into the area. Strongest
gradient winds are expected over southeast CA and southwest AZ, with
the stronger surface wind speeds further east being more
convectively driven. A wind advisory remains in place across the
whole CWA for today. Have upgraded to a high wind warning for
southwest Imperial county where wind gusts may reach 55-60 mph from
this morning through early Tuesday morning. Surface winds elsewhere
will generally subside tonight.

The other noteworthy component of Monday's low pressure system will
be the winter storm impacts. Heaviest snow will likely fall this
afternoon and evening over the high terrain north and east of
Phoenix with the band of showers and storm. HREF suggests even brief
snowfall rates of 1-2" per hour is possible within the convective
band. While lower desert activity will generally taper off Monday
evening, rain and snow showers will persist across the higher
terrain through Tuesday. Critical thicknesses will be low enough to
support snow as low as 2000-2500 ft in elevation. Wrap- around
precipitation Tuesday morning could very well take the form of snow
across north Scottsdale and Cave Creek, and possibly graupel a bit
lower in elevation. Across the higher terrain north and east of
Phoenix, total snow accumulations will likely amount to 1 to 2 feet
above 5000 ft in elevation and 3 to 6 inches near Globe above 3500
ft, where the Winter Storm Warnings and Winter Weather Advisories
are in effect. A dusting to an inch is certainly possible down to
2500, but generally any further and any flakes that fall will melt
pretty quickly, especially after reaching the warmer surface.

In terms of total QPF with today and Tuesday's system, there is
overall good agreement among short and long-range ensembles and the
WPC forecast. QPF, as expected, is highest in the orographically
enhanced regions north and east of Phoenix with a quarter to half
inch in the Valley. Though higher amounts are still possible with
stronger showers and storms, as storms may see rain rates up to
0.5"+ per hour. The prolonged moist southwesterly flow is conducive
for even higher amounts in the foothills, where as much 1 to 2
inches in liquid or SWE is possible. This could lead to runoff into
Tonto Creek near Tonto Basin, where increases are again forecast.

The storm system should quickly exit east of our area Wednesday
with drying conditions. However, temperatures will become quite
cold following the system. Clearing skies Tuesday night will
likely result in our coldest temperatures occurring on Wednesday.
Based on the latest NBM forecast, Wednesday morning will feature
the coldest morning lows of the season with isolated freezing
temperatures forecast for the Phoenix metro area. A Freeze Watch
will be considered and likely needed for areas outside of the
Phoenix metro area that have yet to see freezing temperatures this
season.

&&

.AVIATION...Updated at 1740Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A frontal squall should pass through the terminals this afternoon
between 20Z-23Z creating a period of pre-frontal gusty cross runway
winds followed by an abrupt wind shift and potential for 35kt W-SW
gusts embedded with moderate showers. An isolated TSRA is also
possible with VSBY/CIGS potentially briefly hitting into IFR
category. Confidence in the squall and gusty winds is high, while
TSRA potential is lower.

Otherwise, scattered showers and cigs in a 3K-6K ft range will be
common through this evening. There may be wide oscillation in cloud
heights behind the front, with a greater potential for solid 4K ft
cigs for a period early Tuesday morning. Confidence is moderate that
sfc winds will actually switch back to SE during the overnight
hours, but should quickly become westerly by late Tuesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will be the greatest weather impact as scattered showers and
lower cigs around 5K ft gradually clear the area this afternoon.
Confidence is good that post-frontal westerly winds will rapidly
sweep across the terminals this afternoon. Gusts exceeding 40kt may
be common at KIPL before relaxing later this evening. Given recent
rainfall, any BLDU restriction is more uncertain.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A clearing and drying trend begins Wednesday. Colder temperatures
and lingering moisture should keep min RH values above 25% through
Thursday with overnight recoveries in the 40-80% range. A quick-
moving system Friday-Saturday will bring a chance for rain, before
conditions dry out again. Afternoon breeziness will be common,
especially over any higher terrain features, with slightly stronger
speeds with the weather disturbance at the end of the week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory from 10 AM this morning to 4 PM MST this afternoon
     for AZZ534-537>563.

     Winter Storm Warning from 5 PM this afternoon to 3 PM MST
     Tuesday for AZZ562.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Tuesday for AZZ557-558-563.

     Winter Storm Warning from 11 AM this morning to 5 PM MST Tuesday
     for AZZ557-558-563.

     Wind Advisory from 10 AM this morning to 11 PM MST this evening
     for AZZ530>533-535-536.

CA...Wind Advisory from 9 AM this morning to 10 PM PST this evening
     for CAZ560-561-563>570.

     High Wind Warning until 7 AM PST Tuesday for CAZ562.

&&

DISCUSSION...Benedict
AVIATION...MO
FIRE WEATHER...Benedict

In the hours before

Special weather statement, Jan 25, 11:53 AM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1153 AM MST Mon Jan 25 2021

AZZ535-536-251945-
Gila River Valley AZ-Southeast Yuma County AZ-
1153 AM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
1245 PM MST...

At 1153 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tacna to 10 miles southeast of Wellton to
17 miles southeast of Ligurta to 23 miles southeast of Fortuna
Foothills. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Dateland, Tacna, Paloma, Tyson, Mohawk and Roll.

This includes AZ Interstate 8 between mile markers 32 and 75.

LAT...LON 3295 11340 3272 11341 3260 11347 3238 11360
      3238 11426 3249 11419 3260 11417 3280 11404
TIME...MOT...LOC 1853Z 256DEG 32KT 3274 11392 3258 11401 3247 11411
3238 11418

18
Special weather statement, Jan 25, 12:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 PM MST Mon Jan 25 2021

AZZ534-537-538-540-252015-
Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ-
Northwest Valley AZ-
1222 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 115 PM
MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Palo Verde Nuclear Generation Station, or 11 miles
south of Tonopah, moving northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Surprise, Buckeye, Tonopah, Palo Verde, Perryville, White Tank
Mountain Park, Liberty, Palo Verde Nuclear Generation Station,
Wintersburg, Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 88 and 121.
AZ Route 85 between mile markers 145 and 154.

LAT...LON 3313 11306 3336 11318 3389 11276 3369 11250
      3333 11248
TIME...MOT...LOC 1922Z 225DEG 42KT 3334 11297

18
Special weather statement, Jan 25, 1:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
106 PM MST Mon Jan 25 2021

AZZ534-537-538-540>542-544-252045-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
106 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 PM
MST...

At 106 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wickenburg to near Morristown to 8 miles
northwest of White Tank Mountain Park to 7 miles northwest of
Buckeye. Movement was northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Buckeye, El Mirage, Wickenburg,
Youngtown, New River, Sun City West, Waddell, Circle City, Sun City,
Wittmann, Litchfield Park, White Tank Mountain Park, Downtown Peoria,
Surprise Stadium, Arrowhead Mall and Lake Pleasant.

This includes the following highways...
AZ Interstate 10 between mile markers 107 and 111.
AZ Interstate 17 between mile markers 221 and 241.
US Highway 60 between mile markers 108 and 153.

LAT...LON 3404 11210 3357 11214 3341 11273 3359 11273
      3375 11276 3387 11284 3400 11274 3389 11228
      3391 11224 3395 11224 3397 11219 3404 11216
TIME...MOT...LOC 2006Z 218DEG 33KT 3390 11274 3381 11265 3365 11265
3347 11267

18
Special weather statement, Jan 25, 1:08 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
108 PM MST Mon Jan 25 2021

AZZ537>540-543-544-550-553-554-559-252100-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Gila Bend AZ-
Tonopah Desert AZ-Central Phoenix AZ-Northwest Valley AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
108 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
200 PM MST...

At 108 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Buckeye to Palo Verde to near Painted Rock
Dam to near Cotton Center. Movement was northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, Buckeye, El Mirage, Tolleson,
Youngtown, Laveen, Cashion, Sun City, Litchfield Park, Palo Verde,
North Mountain Park, South Phoenix, Cotton Center, Arizona State
Fairgrounds, Liberty, Downtown Peoria and Downtown Glendale.

This includes the following highways...
AZ Interstate 10 between mile markers 108 and 147.
AZ Interstate 17 between mile markers 196 and 213.
US Highway 60 between mile markers 148 and 160.

LAT...LON 3345 11204 3308 11221 3303 11280 3333 11270
      3345 11271 3367 11207
TIME...MOT...LOC 2008Z 247DEG 40KT 3346 11262 3336 11263 3324 11267
3307 11274

18
Special weather statement, Jan 25, 1:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM MST Mon Jan 25 2021

AZZ541-542-544-545-547-252130-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
147 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 147 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Pleasant to near Peoria to near Arrowhead
Mall. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, New River, Cave Creek,
Carefree, Deer Valley Airport, Lake Pleasant, Arrowhead Mall, Desert
Mountain, Desert Ridge Marketplace, Camp Creek, Anthem and Seven
Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 213 and 241.
AZ Route 101 between mile markers 13 and 31.
AZ Route 74 between mile markers 20 and 30.

LAT...LON 3402 11189 3385 11172 3374 11170 3360 11224
      3373 11226 3390 11233 3389 11228 3391 11224
      3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 2047Z 254DEG 32KT 3388 11226 3375 11218 3362 11217

18
Special weather statement, Jan 25, 1:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
153 PM MST Mon Jan 25 2021

AZZ540-543-544-546>551-553>555-559-252145-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-East Valley AZ-
Rio Verde/Salt River AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
153 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
245 PM MST...

At 153 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Laveen to near Sonoran National Monument.
Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Casa Grande,
Apache Junction, Fountain Hills, Laveen, East Mesa, Sun Lakes,
Maricopa, Queen Creek, Estrella, Tempe Marketplace, Salt River Indian
Community, South Phoenix, Usery Mountain Park and San Tan Valley.

This includes the following highways...
AZ Interstate 10 between mile markers 147 and 187.
AZ Interstate 17 between mile markers 195 and 199.
US Highway 60 between mile markers 173 and 198.

LAT...LON 3370 11148 3316 11154 3290 11182 3291 11261
      3339 11223
TIME...MOT...LOC 2053Z 264DEG 34KT 3339 11213 3296 11245

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Pinal/Superstition Mountains

When
January 25, 2:00 PM MST to January 26, 9:00 PM MST
Where
Pinal/Superstition Mountains forecast zone
Reported by
Public
Coordinates
33.351, -111.549 (the zone’s center; the record gives no point)

A cold weather system moved through the region and produced significant snowfall in the Top-Of-The-World area along US-60 near the county border between Maricopa and Gila counties. Several inches of snow fell from the afternoon of the 25th through the morning of the 26th. A Winter Storm Warning was in effect at the time for this area for elevations above 4,000 feet. Per a public report at 1330 MST on the 26th, at roughly 4,700 feet just north of US-60, a storm total snowfall accumulation was measured around 8-10 inches. Additionally, a trained spotter reported a storm total of 5-7 inches fell in the area of milepost 161 along SR-77, south of Globe, at an elevation around 4,800 feet.

Heavy Snow, Mazatzal Mountains

When
January 25, 4:00 PM MST to January 26, 8:00 PM MST
Where
Mazatzal Mountains forecast zone
Reported by
Department of Highways
Coordinates
33.575, -111.651 (the zone’s center; the record gives no point)

A cold weather system moved through the region and produced multiple rounds of snowfall along the Mazatzal mountains and portions of SR-87, mostly from midday of the 25th through the morning of the 26th. A Winter Storm Warning was in effect during this time for elevations above 4,000 feet. The heaviest snow likely fell in the afternoon of the 25th when a squall line/cold front moved west to east through the area, producing greater precipitation rates and lowering snow levels briefly as low as 1,500-2,000 feet. No official snowfall measurements were reported, but the Arizona Department of Transportation (ADOT) shared multiple images from SR-87 near Mt. Ord in the afternoon of the 26th showing several inches of snow had accumulated. ADOT had closed SR-87 between Bush Highway and Payson beginning at around 1600 MST on the 25th and eventually reopened the highway around 1900 MST on the 26th.

Winter Weather, Aguila Valley

When
January 25, 7:30 PM MST to 9:30 PM MST
Where
Aguila Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

A squall line/cold front associated with a cold weather system moved through south-central AZ in the early afternoon of the 25th. Immediately following the front, snow levels crashed rapidly down to as low as 1,500-2,000 feet. This led to a short period of light snow or graupel with light accumulations. A trained spotter in Wickenburg reported light snow accumulations at around 2,100 feet elevation. This event generated large public and media interest.

Winter Weather, Cave Creek/New River

When
January 25, 9:00 PM MST to 11:00 PM MST
Where
Cave Creek/New River forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

A squall line/cold front associated with a cold weather system moved through south-central AZ in the early afternoon of the 25th. Immediately along and following the squall line, snow levels crashed rapidly down to as low as 1,500-2,000 feet. Numerous weather stations measured surface temperatures falling from around 50 degrees to the mid-30s in a matter of 10-20 minutes. This led to a short period of light snow or graupel with accumulations of a dusting and up to an inch in foothill communities like North Scottsdale up to the Cave Creek/Carefree area. Accumulated snow was also observed on the surrounding mountains like the McDowell mountains, visible to a large population of the Phoenix metro area. Snowflakes mixed in with rain and small hail was even observed at lower elevations, below 1,500 feet, within the Phoenix metro area. This event generated large public and media interest.

Heavy Snow, Globe/Miami

When
January 25, 10:30 PM MST to January 26, 8:30 PM MST
Where
Globe/Miami forecast zone
Reported by
COOP Observer
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

A cold weather system moved through the area and produced a period of snowfall in the Globe area, mostly from the afternoon of the 25th through the morning of the 26th. A Winter Storm Warning was in effect during this time for elevations above 3,500 feet. A trained spotter in Miami, at roughly 3,500 feet, initially reported snow was falling with less than a quarter mile visibility at 1600 MST on the 25th, but that snow had not begun to accumulate yet. An Arizona Department of Transportation (ADOT) webcam on US-60 heading northeast out of Globe showed 1-2 inches of snow had accumulated on the sides of the highway with a dusting on the road at 0300 MST on the 26th. ADOT had previously closed US-60 between Globe and Show Low, Arizona beginning around 1800 MST on the 25th and did not reopen the highway until around 1700 MST on the 26th. A COOP observer in Globe, at 3,600 feet elevation, measured 4.5 inches storm total snow by early afternoon on the 26th, meeting local warning criteria for snowfall within 24 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932134, 932156, 932155, 932150, 932199.